Alert archive / Texas / Flash Flood Warnings in 2018
Flash Flood Warning 38, NWS Shreveport, LA
NWS Shreveport, LA issued this flash flood warning at Jul 31, 2018, 7:08 AM CDT for Angelina County, Nacogdoches County, San Augustine County, Texas. It was in force for 3 hr. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 31, 2018, 7:08 AM CDT (12:08 UTC)
- Expired
- Jul 31, 2018, 10:00 AM CDT
- In force
- 3 hr
- Issued by
- NWS Shreveport, LA
- Area
- Storm-based polygon
- Flood severity
- None
Counties Angelina County, TX, Nacogdoches County, TX, San Augustine County, TX
The radar
The Ft Polk radar (KPOE), 158 km from the middle of the area, began a volume at 12:12 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 31, 7:30 AM CDT | FLASH FLOOD | 6 Se Huntington, TX | HIGH WATER WAS REPORTED ACROSS HIGHWAY 69 SOUTH BETWEEN HUNTINGTON AND ZAVALLA. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 22 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Shreveport, LA (KBAD), launched 12:00Z, 0.1 hours before the alert went out and 168 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1000 J/kg
- Mixed-layer CIN
- -49 J/kg
- Mixed-layer LCL
- 799 m above ground
- 0-6 km bulk shear
- 33 kt
- 0-1 km storm-relative helicity
- -15 m²/s²
- 0-3 km storm-relative helicity
- 11 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.3
The text
As transmitted.
264
WGUS54 KSHV 311208
FFWSHV
TXC005-347-405-311500-
/O.NEW.KSHV.FF.W.0038.180731T1208Z-180731T1500Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Shreveport LA
708 AM CDT TUE JUL 31 2018
The National Weather Service in Shreveport has issued a
* Flash Flood Warning for...
Southeastern Nacogdoches County in eastern Texas...
Angelina County in eastern Texas...
Southwestern San Augustine County in eastern Texas...
* Until 1000 AM CDT.
* At 706 AM CDT, Doppler radar indicated thunderstorms producing
heavy rain across the warned area. Up to three inches of rain have
already fallen. An additional one to three inches of rain are
possible over the next couple of hours. Flash flooding has already
been reported in portions of Lufkin.
* Some locations that will experience flooding include...
Lufkin, Diboll, Hudson, Huntington, Burke, Zavalla, Shawnee,
Clawson, Homer and Dolan.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
&&
LAT...LON 3104 9449 3107 9459 3110 9465 3109 9467
3110 9474 3115 9485 3123 9486 3126 9490
3128 9488 3131 9490 3143 9479 3124 9409
3111 9410 3103 9447
$$
091 follow-up statement
397
WGUS74 KSHV 311412
FFSSHV
Flash Flood Statement
National Weather Service Shreveport LA
912 AM CDT TUE JUL 31 2018
TXC005-347-405-311500-
/O.CON.KSHV.FF.W.0038.000000T0000Z-180731T1500Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Nacogdoches TX-Angelina TX-San Augustine TX-
912 AM CDT TUE JUL 31 2018
...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 1000 AM CDT FOR
SOUTHEASTERN NACOGDOCHES...ANGELINA AND SOUTHWESTERN SAN AUGUSTINE
COUNTIES...
At 912 AM CDT, Doppler radar and automated rain gauges indicated
showers and a few thunderstorms continuing to produce heavy rain
over the warned area. Widespread rainfall amounts of two to in
excess of four inches has fallen so far this morning across Central
and Southern Angelina County. Flash flooding is expected to continue
over areas that have already flooded.
Some locations that will experience flooding include...
Lufkin, Diboll, Hudson, Huntington, Burke, Zavalla, Shawnee, Clawson,
Homer and Dolan.
Additional rainfall amounts of a half inch to an inch are possible
in the warned area through 10 AM before the rain begins to taper off.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
Excessive runoff from heavy rainfall will cause flooding of small
creeks and streams, urban areas, highways and country roads, streets
and underpasses, farmland, as well as other drainage areas and low
lying spots.
Please report flooding to your local law enforcement agency when you
can do so safely.
&&
LAT...LON 3104 9449 3107 9459 3110 9465 3109 9467
3110 9474 3115 9485 3123 9486 3126 9490
3128 9488 3131 9490 3143 9479 3124 9409
3111 9410 3103 9447
$$
15What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Shreveport, LA wrote its last area forecast discussion before this flash flood warning went out at Jul 31, 5:56 AM CDT, 1 hour 12 minutes earlier.
Area forecast discussion, Jul 31, 5:56 AM CDT, 1 hour 12 minutes before
Area Forecast Discussion National Weather Service Shreveport LA 556 AM CDT Tue Jul 31 2018 .AVIATION... Convection continues to grow in coverage and intensity early this morning affecting the airspace mainly along and south of the I-20 Corridor of Northeast Texas and Northern Louisiana. Starting to see some showers and isolated thunderstorms developing north of the I-20 Corridor airspace as well across Northeast Texas and Southwest Arkansas. Until we can get a cold front through the region later today from the north and west, scattered to numerous showers and thunderstorms will continue to be possible across all terminal locations. Looks like the back edge of the convection will be moving through the TYR/GGG/TXK terminals by mid to late morning and through the LFK/SHV/ELD by later this afternoon. Have prevailed VCTS at all terminals this morning with TEMPO groups covering reductions in VSBY and much lower MVFR ceilings until the front moves through and the convection ends as mentioned above. Look for variable winds with the convection today with post- frontal NW-NE winds near 10kts before decoupling overnight. 13 && .PREV DISCUSSION... /issued 337 AM CDT Tue Jul 31 2018/ SHORT TERM.../Today through Wednesday/ Regional mosaic radar trends early this morning have shown an uptick in convection along a residual outflow boundary across our extreme southern zones. This boundary has remained stationary through much of the overnight hours and was the remnant boundary from the weakened MCS that traversed across our region on Monday. The second area of concern was struggling showers and isolated thunderstorms noted along the Middle Red River Valley of Northeast Texas, Southeast Oklahoma and Southwest Arkansas. This activity was associated with a deepening positively tilted upper level trough axis across the Southern Plains extending into the Mid Miss Vally which is forecast to move very little through the day. The outflow boundary to our south did a number on low level moisture and favorable low level flow to feed the trough as northwesterly flow is forecast everywhere north of the outflow boundary to our south today. Combine that with drier air expected to get entrained into the trough from the west through the day should result in not much more than scattered convection in association with the trough, much less than what the models have been forecasting the last couple days. Cold front in association with the upper level trough is difficult to locate but taking a look at Equivalent Potential Temperature Surfaces, the front appears to be located across extreme northern Texas into Southeast Oklahoma as of 07z. This boundary should be near or to the southeast of the I-30 Corridor by 18z today and near a LFK/SHV/ELD line by 00z tngt before stalling in that general vicinity overnight. Despite all the above reasoning, short term progs are in pretty descent agreement with scattered to numerous showers and thunderstorms today along and ahead of both boundaries and therefore, did not stay too far from previous forecast concerning pops with the best coverage expected to be across our southern and eastern most zones. Cooler, drier air will continue to funnel into all but our southeast third overnight and thus, ended pops across our northwest zones this evening with the possibility of at least scattered convection continuing through the evening hours tonight across our southeast third ahead of the sfc cold front. The front should mix south and east through the remainder of our region during the day Wednesday without much in the way of additional precipitation chances. 13 LONG TERM.../Wednesday Night through Monday Night/ An upper trough axis will still be located from the Western Great Lakes south-southwest along the Mississippi River into Northeast Louisiana and to the Gulf Coast. Despite the proximity of this trough, subsidence from a surface high pressure over Oklahoma and dry air advection from the northerly surface winds will keep the chances for rain very low until Friday. A weak mid-level shortwave trough will remain over Arkansas between two upper ridges and cut off from the Westerlies until Sunday. As a surface lee trough develops over the Highs Plains and a broad surface high develops over the Eastern CONUS, southerly low-level flow will return bringing Gulf moisture back into the region. This will also re-introduce the chance for isolated to widely scattered diurnal convection each day from Friday through Monday, mainly east of a line from Tyler TX to De Queen AR. Chances for rain will gradually decrease and become more confined to Deep East Texas and Central Louisiana as the cut off shortwave trough moves east and a retrograding upper ridge moves overhead. Temperatures will generally be around climatological norms through Saturday. However, as rain chances become more limited, temperatures will gradually warm. Daytime temperatures should be in the the mid 90s for most locations by the end of the weekend. CN && .PRELIMINARY POINT TEMPS/POPS... SHV 88 70 92 70 / 60 10 0 0 MLU 84 69 90 68 / 70 30 10 10 DEQ 86 63 90 64 / 10 0 0 0 TXK 85 66 89 68 / 30 0 0 0 ELD 86 65 90 64 / 50 10 0 0 TYR 90 69 92 71 / 40 0 0 0 GGG 89 69 91 69 / 50 0 0 0 LFK 88 69 93 70 / 70 10 0 0 && .SHV WATCHES/WARNINGS/ADVISORIES... AR...None. LA...None. OK...None. TX...None. && CN/13/13
Hazardous weather outlook, Jul 31, 5:32 AM CDT, 1 hour 36 minutes before
Hazardous Weather Outlook National Weather Service Shreveport LA 532 AM CDT Tue Jul 31 2018 ARZ050-051-059>061-070>073-LAZ001>006-010>014-017>022-OKZ077- TXZ096-097-108>112-124>126-136>138-149>153-165>167-011115- Sevier-Howard-Little River-Hempstead-Nevada-Miller-Lafayette- Columbia-Union-Caddo-Bossier-Webster-Claiborne-Lincoln-De Soto- Red River-Bienville-Jackson-Ouachita-Sabine-Natchitoches-Winn- Grant-Caldwell-La Salle-McCurtain-Bowie-Franklin-Titus-Camp- Morris-Cass-Wood-Upshur-Marion-Smith-Gregg-Harrison-Cherokee-Rusk- Panola-Nacogdoches-Shelby-Angelina-San Augustine- 532 AM CDT Tue Jul 31 2018 This Hazardous Weather Outlook is for portions of south central Arkansas, southwest Arkansas, north central Louisiana, northwest Louisiana, southeast Oklahoma, east Texas and northeast Texas. .DAY ONE...Today and Tonight... Scattered thunderstorms are likely across much of the Four State Region today and into this evening, especially southeast of the Interstate 30 corridor. Locally heavy rainfall, gusty winds, and frequent cloud to ground lightning are likely with any storms that develop. A couple of storms could also become severe, mainly across portions of Louisiana and East Texas south of Interstate 20. Damaging winds will be the primary threat. The storms should gradually move southeast and out of the area by midnight tonight. .DAYS TWO THROUGH SEVEN...Wednesday through Monday... Isolated to widely scattered thunderstorms will be possible during peak daytime heating each day beginning on Friday and continuing into Monday. Gusty winds, heavy downpours, and dangerous cloud to ground lightning will be possible. .SPOTTER INFORMATION STATEMENT... Activation of emergency management personnel, amateur radio operators, and storm spotters may be needed across portions of Louisiana and East Texas today and into this evening. 09
In the hours before
Special weather statement, Jul 31, 2:09 AM CDT, 4 hours 59 minutes before
Special Weather Statement National Weather Service Shreveport LA 209 AM CDT TUE JUL 31 2018 LAZ017>020-310815- Winn LA-Natchitoches LA-Grant LA-Sabine LA- 209 AM CDT TUE JUL 31 2018 ...SIGNIFICANT WEATHER ADVISORY FOR WEST CENTRAL GRANT...CENTRAL NATCHITOCHES...NORTHEASTERN SABINE AND SOUTHWESTERN WINN PARISHES UNTIL 315 AM CDT... At 209 AM CDT, Doppler radar was tracking a strong thunderstorm near Natchitoches, moving east at 20 mph. Winds in excess of 40 mph will be possible with this storm. Locations impacted include... Natchitoches, Montgomery, Allen, Provencal, Natchez, Clarence, Robeline, Atlanta, Powhatan, Cloutierville, Melrose, Grand Ecore, Bellwood, Chopin, St. Maurice, Flora, Bermuda, Aloha, Marthaville and Hagewood. PRECAUTIONARY/PREPAREDNESS ACTIONS... Torrential rainfall is also occurring with this storm, and may lead to localized flooding. Do not drive your vehicle through flooded roadways. Frequent cloud to ground lightning is occurring with this storm. Lightning can strike 10 miles away from a thunderstorm. Seek a safe shelter inside a building or vehicle. && LAT...LON 3168 9345 3189 9341 3182 9261 3142 9285 TIME...MOT...LOC 0709Z 284DEG 17KT 3168 9312 09
Special weather statement, Jul 31, 2:15 AM CDT, 4 hours 53 minutes before
Special Weather Statement
National Weather Service Shreveport LA
215 AM CDT TUE JUL 31 2018
TXZ152-153-165>167-310815-
Sabine TX-Angelina TX-Nacogdoches TX-San Augustine TX-Shelby TX-
215 AM CDT TUE JUL 31 2018
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN NACOGDOCHES...SOUTH
CENTRAL SHELBY...WESTERN ANGELINA...NORTHERN SAN AUGUSTINE AND
NORTHWESTERN SABINE COUNTIES UNTIL 315 AM CDT...
At 214 AM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from Bland Lake to 8 miles southeast of Martinsville
to near Lufkin to 7 miles west of Apple Springs. Movement was
southeast at 15 mph.
Winds in excess of 40 mph will be possible with these storms.
Locations impacted include...
Lufkin, Diboll, Milam, Hudson, Huntington, San Augustine, Melrose,
Woden, Pollok, Rosevine, Macune, Etoile, Bland Lake, Burke, Chireno,
Denning, Sexton, Calgary, Clawson and Central.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3115 9485 3123 9486 3126 9490 3128 9488
3130 9490 3132 9490 3134 9496 3138 9495
3142 9500 3146 9496 3149 9487 3163 9438
3168 9404 3149 9372 3148 9375 3147 9375
3145 9371 3141 9401 3128 9445 3112 9479
TIME...MOT...LOC 0714Z 295DEG 13KT 3156 9414 3154 9431 3140 9475 3125
9508
09Special weather statement, Jul 31, 3:07 AM CDT, 4 hours 1 minute before
Special Weather Statement
National Weather Service Shreveport LA
307 AM CDT TUE JUL 31 2018
TXZ152-165>167-310900-
Sabine TX-Angelina TX-Nacogdoches TX-San Augustine TX-
307 AM CDT TUE JUL 31 2018
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN NACOGDOCHES...
ANGELINA...SAN AUGUSTINE AND SOUTHWESTERN SABINE COUNTIES UNTIL 400
AM CDT...
At 307 AM CDT, Doppler radar was tracking a strong thunderstorm 9
miles east of Huntington, or 16 miles north of Rockland, moving east
at 35 mph.
Winds in excess of 40 mph will be possible with this storm.
Locations impacted include...
Lufkin, Diboll, Huntington, Pineland, Macune, Etoile, Burke, Zavalla,
Chireno, Broaddus, Denning, Fairmount, Shawnee, Bronson, McElroy,
Homer, Dolan and Chinaquapin.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3110 9465 3109 9467 3110 9474 3115 9485
3123 9487 3155 9422 3117 9368 3116 9391
3114 9404 3111 9406 3103 9447
TIME...MOT...LOC 0807Z 277DEG 32KT 3123 9443
09The office that day
Everything else NWS Shreveport, LA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 31, 2:15 AM CDT | Special Weather Statement | SHV | Angelina, San Augustine | 60 min |
| Jul 31, 3:07 AM CDT | Special Weather Statement | SHV | Angelina, San Augustine | 53 min |
| Jul 31, 3:16 AM CDT | Areal Flood Advisory | SHV | Angelina, Nacogdoches, Sabine, San Augustine | 3 hr |
| Jul 31, 10:03 AM CDT | Areal Flood Warning | SHV | Angelina | 3 hr |
Nearby
Flash Flood Warnings in Texas, 2018Every flash flood warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.